Purpose: A potential interaction involving therapeutic doses of ascorbic acid and warfarin is described.
Summary: A 65-year-old Caucasian man with chronic cardiac and pulmonary disorders was admitted to the emergency room for chest pain, shortness of breath, nausea, and diaphoresis. Imaging scans showed acute pulmonary embolism and deep venous thrombosis of the lower extremities. Anticoagulation therapy (enoxaparin 60 mg twice daily) was initiated on the day of admission; warfarin sodium (5 mg daily) was initiated on the next day. After admission to the hospital, the patient continued to use several home medications and vitamins, including ascorbic acid, which he reported taking for three months to facilitate the absorption of oral supplemental iron. For more than a week, his International Normalized Ratio (INR) values remained below target as the dosage of warfarin was gradually increased to 20 mg daily. After potential contributors to warfarin resistance (e.g., impaired liver or renal function, clotting factor abnormalities) were ruled out, ascorbic acid use was discontinued on hospital day 8. The patient's INR rapidly increased to a high of 15.4 on hospital day 10, requiring intervention with phytonadione therapy and the suspension of warfarin use. On day 12, with an INR of 2.7, the patient was restarted on warfarin therapy; he was discharged three days later with stable INR values.
Conclusion: A patient who was unable to achieve anticoagulation during concurrent treatment with warfarin and ascorbic acid experienced a rapid increase in INR to above-target values after the discontinuation of ascorbic acid use, suggesting that the vitamin might have had an inhibitory effect on warfarin.